Anti-TNF antibodies have acquired a prominent place in the management of IBD (including Crohn's disease and ulcerative colitis), rheumatologic conditions (such as rheumatoid arthritis, ankylosing spondylitis and psoriatic arthritis) and psoriasis. They have a good safety profile, especially when contraindications such as demyelinating disease, active infections and/or abscesses are ruled out, and when necessary precautions to prevent reactivation of tuberculosis are taken. However, with increasing use of these agents, paradoxical adverse events have been reported. Some of these features are shared with the underlying disease for which these drugs are given, making management of these conditions challenging. For example, anti-TNF therapy is used for the treatment of psoriasis, but psoriasiform lesions are sometimes observed in patients receiving therapy. Similarly, anti-TNF therapy is used for the treatment of rheumatologic diseases, but arthralgias and arthritis are sometimes observed in patients receiving anti-TNF agents. We review the paradoxical inflammation induced by anti-TNF agents in patients with IBD, provide hypotheses for the occurrence of this paradoxical inflammation and give practical advice on how to manage these patients.